Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 137, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2017, 6:14 PM CDT for McPherson County, Marion County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2017, 6:14 PM CDT (23:14 UTC)
- Expired
- Jun 15, 2017, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marion County, KS, McPherson County, KS
The radar
The Wichita radar (KICT), 96 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:24 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2057 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.7
The text
As transmitted.
584
WUUS53 KICT 152314
SVRICT
KSC113-115-160000-
/O.NEW.KICT.SV.W.0137.170615T2314Z-170616T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
614 PM CDT THU JUN 15 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern McPherson County in central Kansas...
Northwestern Marion County in central Kansas...
* Until 700 PM CDT
* At 614 PM CDT, a severe thunderstorm was located near Galva, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mcpherson, Lindsborg, Galva, Canton, Marquette, Lehigh, Durham and
Roxbury.
This includes Interstate 135 between Mile Markers 61 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 9716 3831 9730 3843 9792 3861 9792
TIME...MOT...LOC 2314Z 282DEG 22KT 3846 9758
HAIL...1.00IN
WIND...60MPH
$$
JAKUB2 follow-up statements
588
WWUS53 KICT 152329
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
629 PM CDT THU JUN 15 2017
KSC113-115-160000-
/O.CON.KICT.SV.W.0137.000000T0000Z-170616T0000Z/
McPherson KS-Marion KS-
629 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN MCPHERSON AND NORTHWESTERN MARION COUNTIES...
At 628 PM CDT, a severe thunderstorm was located near Galva, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mcpherson, Lindsborg, Galva, Canton, Marquette, Lehigh, Durham and
Roxbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3861 9716 3831 9730 3843 9792 3861 9792
TIME...MOT...LOC 2328Z 282DEG 22KT 3844 9749
HAIL...1.00IN
WIND...60MPH
$$
METZGER461
WWUS53 KICT 152338
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
638 PM CDT THU JUN 15 2017
KSC113-115-160000-
/O.CON.KICT.SV.W.0137.000000T0000Z-170616T0000Z/
McPherson KS-Marion KS-
638 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN MCPHERSON AND NORTHWESTERN MARION COUNTIES...
At 637 PM CDT, a severe thunderstorm was located near Canton, moving
east at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Trained spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Mcpherson, Galva, Canton, Lehigh, Durham and Roxbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across Galva Kansas. If you are in the Canton Kansas
area you need to seek shelter now inside a sturdy structure and stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3861 9716 3831 9730 3841 9782 3861 9761
TIME...MOT...LOC 2337Z 282DEG 22KT 3843 9744
HAIL...1.00IN
WIND...70MPH
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:37 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 15, 2:37 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Wichita KS 237 PM CDT Thu Jun 15 2017 .SHORT TERM...(This evening through Sunday night) Issued at 111 PM CDT Thu Jun 15 2017 There is a high likelyhood of severe weather this afternoon and evening over much of the CWA. Strong moisture transport, high CAPE (4500+) and strong shear (35 to 45kts bulk shear) will provide a nearly ideal set up for severe weather this afternoon and into the early evening. Very large hail and high winds (70-80mph) will be likely with the strongest storms. This activity is expected wane after sunset. Conditions will still be favorable for some scattered showers and thunderstorms but most of the activity is expected to end by morning. The main threat during the late evening and overnight hours will be high winds. Friday will be mostly sunny and conditions will not be as conducive to thunderstorm activity. This will make mid to upper 90s easy for afternoon highs. Saturday there will be a strong cap in place which will prevent any thunderstorm activity from starting during the afternoon. Full sun, light winds and high 850mb temperatures will make for a hot day as many areas are likely to reach the century mark. Moisture transport from the south will still be rather good making for a humid day as well. This will drive heat indices into the 104 to 107 range for some areas of Southeast Kansas. While there is plenty of moisture and shear available for thunderstorm activity Saturday, there will be strong cap in place that will need some significant forcing to start off thunderstorm activity despite high CAPE and DCAPE in the region. the needed forcing will be provided by an approaching frontal system. This front will be coming through the CWA during the evening and overnight hours Saturday. Showers and thunderstorms, some of which are likely to be severe, with the main threats being high winds and very heavy rain. Sunday the flow will switch to the northwest and temperatures will come back down to normal. .LONG TERM...(Monday through Thursday) Issued at 111 PM CDT Thu Jun 15 2017 The extended range will be characterized by temperatures warming back up to well above normal levels. However, it does appear the next week will be rather active. Once the general flow shifts back around to the south, moisture transport will return to the region. Shear levels will increase and will provide a good environment for more shower and thunderstorm activity Tuesday night and Thursday as well. Current setup indicates there is some severe storm potential with activity. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1234 PM CDT Thu Jun 15 2017 The main hazard to aviation will be severe storm potential this afternoon into tonight. Initial scattered severe storm development is expected in west- central to north-central Kansas early to mid afternoon, with an evolution to organized clusters of severe storms by early evening, with an east-southeastward propagation across south- central/southeast Kansas. Storms will be likely at most terminals by this evening, although exact timing windows are difficult to pinpoint. RSL, GBD, SLN, HUT are likely to be affected first, then ICT and CNU more likely this evening. Damaging winds will be the primary hazard, with hail a secondary threat. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 95 70 95 73 / 40 60 10 10 Hutchinson 96 68 95 71 / 60 70 10 10 Newton 95 69 94 72 / 50 70 10 20 ElDorado 95 69 92 73 / 30 70 10 20 Winfield-KWLD 95 70 94 74 / 40 60 10 10 Russell 97 67 97 69 / 60 40 20 20 Great Bend 97 67 97 69 / 60 40 10 10 Salina 97 69 97 73 / 70 80 20 30 McPherson 96 68 96 72 / 70 80 10 20 Coffeyville 93 71 92 74 / 20 60 10 20 Chanute 93 70 91 73 / 20 70 10 30 Iola 93 69 91 73 / 20 60 10 30 Parsons-KPPF 93 71 91 74 / 20 70 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...JMC
Hazardous weather outlook, Jun 15, 4:39 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 439 PM CDT Thu Jun 15 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 439 PM CDT Thu Jun 15 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered severe thunderstorms will continue to develop in central Kansas this afternoon, with initial threats of very large hail up to baseball size and damaging winds. There is potential for these storms to merge into a cluster or two, with a southeastward acceleration during the evening hours, across south-central and southeastern Kansas. The clusters will be capable of destructive wind gusts up to 75 mph or greater, hail to golfball size, and torrential rainfall. Heat index values of 100 to 105 will persist through early this evening in south central and southeast Kansas. Be sure to drink plenty of water and wear light clothing if outdoor activity is necessary. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storms will be possible Friday night and early Saturday morning most areas of the region. Severe weather is also likely for locations generally along and east of I-135. High winds and very heavy rain being the primary threat. Severe hail (1") can't be ruled out but it is expected to be a lower threat. These storms will arrive as a cold front comes through the region in the late afternoon and into the overnight hours. Heat index values are expected to be in the 100 to 105 degree range for both Friday and Saturday area wide. Be sure to drink plenty of water and wear light clothing if outdoor activity is necessary. .SPOTTER INFORMATION STATEMENT... Storm spotters will likely be needed across central, south-central and southeastern Kansas through this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 15, 5:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG ASSARIA 38.68N 97.60W
06/15/2017 SALINE KS EMERGENCY MNGR
DAMAGE TO THE ROOF OF AN OUTBUILDING. ALSO LARGE TREES
BLOWN DOWN.
&&
BDKLocal storm report, Jun 15, 5:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL MCPHERSON 38.37N 97.66W
06/15/2017 M0.75 INCH MCPHERSON KS EMERGENCY MNGR
&&
BDKLocal storm report, Jun 15, 5:50 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND GST LINDSBORG 38.57N 97.67W
06/15/2017 M77.00 MPH MCPHERSON KS MESONET
RECORDED AT SMOKY VALLEY MIDDLE SCHOOL.
&&
BDKLocal storm report, Jun 15, 5:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
552 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST GYPSUM 38.71N 97.43W
06/15/2017 M60 MPH SALINE KS MESONET
&&
JMCLocal storm report, Jun 15, 6:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
606 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND GST LYONS 38.35N 98.20W
06/15/2017 E60.00 MPH RICE KS EMERGENCY MNGR
55-60 MPH WINDS.
&&
BDKLocal storm report, Jun 15, 6:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL LYONS 38.35N 98.20W
06/15/2017 M0.75 INCH RICE KS EMERGENCY MNGR
PEA TO DIME SIZE.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:39 PM CDT | Special Weather Statement | ICT | Butler | 66 min |
| Jun 14, 8:00 PM CDT | Special Weather Statement | ICT | Butler | 60 min |
| Jun 14, 8:43 PM CDT | Special Weather Statement | ICT | Butler | 62 min |
| Jun 14, 9:09 PM CDT | Special Weather Statement | ICT | Cowley | 66 min |
| Jun 14, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 67 min |
| Jun 14, 10:23 PM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 6 hr |
| Jun 14, 10:35 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 55 min |
| Jun 14, 11:26 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 36 min |
| Jun 14, 11:33 PM CDT | Flash Flood Warning | ICT | Butler, Sedgwick | 6 hr |
| Jun 15, 1:23 AM CDT | Special Weather Statement | ICT | Neosho | 22 min |
| Jun 15, 1:37 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 53 min |
| Jun 15, 2:19 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 39 min |
| Jun 15, 2:31 PM CDT | Special Weather Statement | ICT | Russell | 59 min |
| Jun 15, 3:29 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 61 min |
| Jun 15, 3:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 57 min |
| Jun 15, 4:15 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, McPherson, Marion, Rice, Saline | 75 min |
| Jun 15, 4:26 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 64 min |
| Jun 15, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 62 min |
| Jun 15, 5:23 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 52 min |
| Jun 15, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 56 min |
| Jun 15, 5:53 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 67 min |
| Jun 15, 6:02 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno, Rice | 73 min |
| Jun 15, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 55 min |
| Jun 15, 6:39 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Kingman, Reno, Sedgwick | 81 min |
| Jun 15, 6:47 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Marion | 73 min |
| Jun 15, 6:53 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.